Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 25, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 2, 2017, 5:07 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2017, 5:07 PM MST (00:07 UTC)
- Expired
- Aug 2, 2017, 8:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties Maricopa County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 57 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 0.1 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1416 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1755 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
020
WGUS55 KPSR 030007
FFWPSR
AZC013-021-030300-
/O.NEW.KPSR.FF.W.0025.170803T0007Z-170803T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
507 PM MST WED AUG 2 2017
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Maricopa County in south central Arizona...
Pinal County in southeastern Arizona...
* Until 800 PM MST
* At 504 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms had produced heavy rainfall and run off across the
warned area. Flash flooding is expected to begin shortly,
particularly in the Vekol Wash channel and surrounding low lying
areas around the wash drainage. Streamflow gauges indicate flow
upstream in the Vekol Wash near Interstate 8 is rising with runoff
and will continue to drain towards the Ak-Chin community and
communities west of SR 347 between Interstate 8 and Maricopa.
* Some locations that will experience flooding include...
Freeman and Ak-Chin Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3311 11206 3297 11209 3287 11216 3280 11225
3284 11232 3312 11213
$$
Nolte2 follow-up statements
406
WGUS75 KPSR 030101
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
601 PM MST WED AUG 2 2017
AZC013-021-030300-
/O.CON.KPSR.FF.W.0025.000000T0000Z-170803T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-Pinal AZ-
601 PM MST WED AUG 2 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM MST FOR
MARICOPA AND PINAL COUNTIES...
At 559 PM MST, gauge reports indicated continued runoff from earlier
thunderstorm activity was moving through the Vekol Wash drainage in
far southwest Maricopa county. Flash flooding is expected through
the normally dry Vekol Wash, impacting any local low water
crossings. Streamflow readings have dropped off over the last hour,
but still indicate flow is draining through the wash channel.
Some locations that will experience flooding include...
Freeman and Ak-Chin Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3311 11206 3297 11209 3287 11216 3280 11225
3284 11232 3312 11213
$$
Nolte743
WGUS75 KPSR 030235
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
735 PM MST WED AUG 2 2017
AZC013-021-030243-
/O.CAN.KPSR.FF.W.0025.000000T0000Z-170803T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-Pinal AZ-
735 PM MST WED AUG 2 2017
...THE FLASH FLOOD WARNING FOR MARICOPA AND PINAL COUNTIES IS
CANCELLED...
Runoff from earlier thunderstorms has receded through the Vekol
Wash. Flooding is no longer expected to pose a threat. Please
continue to heed any remaining road closures and avoid driving
through low water crossings with active runoff.
LAT...LON 3311 11206 3297 11209 3287 11216 3280 11225
3284 11232 3312 11213
$$
NolteWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 3:27 PM MST, 1 hour 40 minutes earlier.
Area forecast discussion, Aug 2, 3:27 PM MST, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 327 PM MST Wed Aug 2 2017 .UPDATE...Updated Aviation Discussions... && .SYNOPSIS... High moisture levels remain over much of the region and will persist through Friday. This will keep near average storm chances going across the region through this period. A significant reduction in monsoon convective activity is now expected during the upcoming weekend and through at least the middle part of next week as westerly winds aloft push much drier air into the region. && .DISCUSSION... Latest water vapor imagery shows a well-defined vort max near Puerto Penasco with a trailing vort lobe extending into Sonora along with modest drying in the upper levels. However, latest blended TPW continues to register PWATS in excess of 2 inches across much of the Sonoran Desert. At the surface, dewpoints of 65+ deg are prevalent across much of the area. Convective debris from this morning continues to dissipate across the lower deserts, giving way to increasing CAPE. Steering flow generally remains out of the east and southeast around 10 kt around a weak ridge to the north. Latest runs of the spectral and convective-allowing models struggled to initialize the aforementioned vort max and the morning precipitation across south-central Arizona. Model consensus however suggests that given the moist environment, isolated to scattered convection will continue to develop this afternoon across much of the forecast area, including southeastern California. Main factor working against any vigorous storms would be the overspreading anvils moving rapidly north out of southern Arizona. This is depicted well in the SSEO, which indicates that storms with higher reflectivities are generally unlikely. Given the weak flow and abundant moisture, the greatest threat appears to be localized flash flooding, though isolated strong to severe winds (as well as blowing dust) cannot be ruled out as well. Focus will shift towards La Paz County and southeastern California this evening as the vort max continues lifting northward and provides additional forcing for ascent. Latest guidance indicates that the mean flow will veer to the southwest Thursday, with some drying noted particularly across southeastern California and southwestern Arizona. .PREVIOUS DISCUSSION... Friday and Friday night... A more noticeable reduction in convective active is expected across the western and central parts of our cwa, as the winds aloft become more westerly as upper-level trofing begins to set up along the CA coast, undercutting the very strong ridging that is currently in place along the Pac NW coast. These westerly winds will finally begin to pull much drier air into the region, with PWATS falling to near 1.00 inch across SE CA and SW AZ by Friday afternoon. Still, a rather active day is likely across southern Gila County, due to lingering moisture and favorable upslope flow. Saturday through next Tuesday... The GFS and EURO have not come into excellent agreement that the 1st break in our monsoon is likely during this period. Both models are forecasting that broad westerly flow aloft will push much drier air into the region, with PWATS falling to near, or below 1.00 inch across the entire region, with convective activity likely being limited to some isolated activity over the highest elevations of east-central AZ. The good news is that temperatures will remain near normal values for early August, as 500mb heights remain mainly in the 589-592DM range. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Thunderstorms to our south are slowly expected to weaken this evening as they gradually drift northward and move into a less favorable environment. However, a wind switch to the south is possible as decaying outflows move through the TAF sites. For now, indicating a wind switch to our south may happen around 00Z in TAFs. Also, expecting a few hours of showers around the terminals this evening starting around 00Z and continuing into the early evening. The chances of thunderstorms continue into tomorrow as monsoon moisture sticks around in south-central AZ. Southeast California/Southwest Arizona including KIPL and KBLH: Showers and thunderstorms are developing across the area with both terminals having a chance at storms this evening. Any storms that form near the terminals are likely to produce gusty and erratic winds but most models indicate activity should weaken around 03-04Z this evening. However, a few models redevelop showers late tonight at KBLH. Chances for thunderstorms tomorrow afternoon diminish greatly (~10%) although not completely eliminated. Winds will be fairly light expect near thunderstorms and will follow typical diurnal flow. Aviation discussion not updated for amended TAFs. && .FIRE WEATHER... Friday through Tuesday: A gradual drying trend should occur during the period with westerly flow aloft taking over across the region. Thunderstorm chances will be focused mainly across the high terrain of eastern Arizona, but a slight chance across the south-central Arizona deserts will remain through Saturday with activity decreasing each day. Minimum relative humidities will mostly stay above 20 percent for the lower deserts and above 25-35 percent for the higher terrain of Gila County. High temperatures will remain near or slightly below normals through the period. Winds will otherwise be light outside of any thunderstorm related winds. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && Visit us on Facebook, Twitter, and at weather.gov/phoenix DISCUSSION...Hirsch PREVIOUS DISCUSSION...Percha AVIATION...Wilson FIRE WEATHER...Kuhlman
In the hours before
Special weather statement, Aug 2, 3:06 PM MST, 2 hours 1 minute before
Special Weather Statement National Weather Service Phoenix AZ 306 PM PDT WED AUG 2 2017 CAZ565-022230- Imperial County Southeast CA- 306 PM PDT WED AUG 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN IMPERIAL COUNTY UNTIL 330 PM PDT... At 306 PM PDT, Doppler radar was tracking a strong thunderstorm 9 miles north of Algodones Dunes, or 17 miles northwest of Yuma, moving northwest at 10 mph. Winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Imperial County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3289 11472 3278 11479 3282 11503 3301 11490 TIME...MOT...LOC 2206Z 119DEG 7KT 3287 11482 Hernandez
Special weather statement, Aug 2, 3:38 PM MST, 1 hour 29 minutes before
Special Weather Statement National Weather Service Phoenix AZ 338 PM PDT WED AUG 2 2017 CAZ564-565-569-022330- Chuckwalla Mountains CA-Imperial County Southeast CA- Palo Verde Valley CA- 338 PM PDT WED AUG 2 2017 ...SPECIAL WEATHER STATEMENT... At 338 PM PDT, Doppler radar was tracking a strong thunderstorm 18 miles west of Martinez Lake. This storm was nearly stationary. Winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Imperial County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3308 11470 3300 11477 3304 11499 3320 11486 TIME...MOT...LOC 2238Z 123DEG 2KT 3305 11477 Hernandez
Special weather statement, Aug 2, 4:00 PM MST, 1 hour 7 minutes before
Special Weather Statement National Weather Service Phoenix AZ 400 PM PDT WED AUG 2 2017 CAZ564-568-570-022345- Chuckwalla Mountains CA-Chuckwalla Valley CA-Chiriaco Summit CA- 400 PM PDT WED AUG 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN IMPERIAL AND RIVERSIDE COUNTIES UNTIL 445 PM PDT... At 400 PM PDT, Doppler radar was tracking a strong thunderstorm 12 miles south of Desert Center, moving northwest at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Desert Center and Chiriaco Summit. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3347 11520 3339 11535 3366 11575 3382 11539 TIME...MOT...LOC 2300Z 131DEG 9KT 3354 11539 Hernandez
Special weather statement, Aug 2, 4:21 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
421 PM PDT WED AUG 2 2017
CAZ565-022345-
Imperial County Southeast CA-
421 PM PDT WED AUG 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL IMPERIAL COUNTY
UNTIL 445 PM PDT...
At 420 PM PDT, Doppler radar was tracking a strong thunderstorm near
Gordon's Well, or 18 miles northwest of Gadsden. This storm was
nearly stationary.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Gordon's Well.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3277 11519 3291 11504 3277 11488 3270 11496
3270 11504
TIME...MOT...LOC 2320Z 115DEG 3KT 3274 11500
HernandezSpecial weather statement, Aug 2, 4:41 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
441 PM MST WED AUG 2 2017
AZZ532-CAZ565-030015-
Yuma AZ-Imperial County Southeast CA-
441 PM MST WED AUG 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN YUMA AND SOUTHEASTERN
IMPERIAL COUNTIES UNTIL 515 PM MST/515 PM PDT/...
At 440 PM MST/440 PM PDT/, Doppler radar was tracking a strong
thunderstorm over Yuma. This storm was nearly stationary.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Yuma, Somerton, Winterhaven and Andrade.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3262 11478 3263 11478 3272 11472 3272 11476
3281 11468 3267 11456 3258 11463
TIME...MOT...LOC 2340Z 128DEG 3KT 3266 11464
HernandezSpecial weather statement, Aug 2, 4:42 PM MST, 25 minutes before
Special Weather Statement National Weather Service Phoenix AZ 442 PM MST WED AUG 2 2017 AZZ536-030030- Gila River Valley AZ- 442 PM MST WED AUG 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YUMA COUNTY UNTIL 530 PM MST... At 442 PM MST, Doppler radar was tracking a strong thunderstorm near Dateland, or 49 miles east of Fortuna Foothills. This storm was nearly stationary. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Dateland. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3282 11346 3271 11356 3275 11378 3297 11361 TIME...MOT...LOC 2342Z 123DEG 3KT 3280 11358 Hernandez
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 5:11 PM MST | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Aug 2, 5:13 PM MST | Special Weather Statement | PSR | 47 min | |
| Aug 2, 5:33 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 42 min |
| Aug 2, 5:42 PM MST | Blowing Dust Advisory | PSR | La Paz, Yuma | 78 min |
| Aug 2, 9:51 PM MST | Areal Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Aug 3, 5:00 AM MST | Special Weather Statement | PSR | 45 min | |
| Aug 3, 5:41 AM MST | Special Weather Statement | PSR | 34 min | |
| Aug 3, 7:55 AM MST | Flash Flood Warning | PSR | La Paz | 3 hr |
| Aug 3, 1:21 PM MST | Special Weather Statement | PSR | 24 min | |
| Aug 3, 1:58 PM MST | Special Weather Statement | PSR | 47 min | |
| Aug 3, 2:33 PM MST | Special Weather Statement | PSR | 27 min | |
| Aug 3, 2:36 PM MST | Special Weather Statement | PSR | La Paz | 39 min |
| Aug 3, 2:37 PM MST | Special Weather Statement | PSR | Pinal | 38 min |
| Aug 3, 2:41 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 34 min |
| Aug 3, 2:42 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 33 min |
| Aug 3, 2:43 PM MST | Special Weather Statement | PSR | Yuma | 47 min |
| Aug 3, 2:48 PM MST | Flash Flood Warning | PSR | Maricopa | 6 hr |
| Aug 3, 2:59 PM MST | Blowing Dust Advisory | PSR | Maricopa, Yuma | 2 hr |
| Aug 3, 2:59 PM MST | Special Weather Statement | PSR | 31 min | |
| Aug 3, 3:06 PM MST | Special Weather Statement | PSR | 39 min | |
| Aug 3, 3:15 PM MST | Special Weather Statement | PSR | 45 min | |
| Aug 3, 3:17 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Aug 3, 3:18 PM MST | Special Weather Statement | PSR | Maricopa | 27 min |
| Aug 3, 3:20 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 25 min |
| Aug 3, 3:25 PM MST | Special Weather Statement | PSR | 35 min | |
| Aug 3, 3:28 PM MST | Special Weather Statement | PSR | Yuma | 47 min |
| Aug 3, 3:32 PM MST | Special Weather Statement | PSR | Yuma | 43 min |
| Aug 3, 3:35 PM MST | Special Weather Statement | PSR | 25 min | |
| Aug 3, 3:39 PM MST | Special Weather Statement | PSR | Maricopa | 51 min |
| Aug 3, 3:42 PM MST | Special Weather Statement | PSR | Maricopa | 48 min |
| Aug 3, 3:43 PM MST | Special Weather Statement | PSR | 47 min | |
| Aug 3, 3:49 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 26 min |
| Aug 3, 3:51 PM MST | Special Weather Statement | PSR | Yuma | 39 min |
| Aug 3, 4:00 PM MST | Special Weather Statement | PSR | 45 min | |
| Aug 3, 4:02 PM MST | Special Weather Statement | PSR | Maricopa | 43 min |
| Aug 3, 4:06 PM MST | Special Weather Statement | PSR | 39 min | |
| Aug 3, 4:12 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 33 min |
| Aug 3, 4:13 PM MST | Special Weather Statement | PSR | Yuma | 47 min |
| Aug 3, 4:15 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 30 min |
| Aug 3, 4:16 PM MST | Areal Flood Advisory | PSR | Yuma | 119 min |
| Aug 3, 4:18 PM MST | Special Weather Statement | PSR | 42 min | |
| Aug 3, 4:18 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 27 min |
| Aug 3, 4:23 PM MST | Special Weather Statement | PSR | Maricopa | 52 min |
| Aug 3, 4:24 PM MST | Special Weather Statement | PSR | Maricopa | 51 min |
| Aug 3, 4:31 PM MST | Special Weather Statement | PSR | Maricopa | 44 min |
| Aug 3, 4:36 PM MST | Flash Flood Warning | PSR | Yuma | 3 hr |
| Aug 3, 4:36 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 24 min |
| Aug 3, 4:41 PM MST | Special Weather Statement | PSR | 49 min | |
| Aug 3, 4:44 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 3, 4:44 PM MST | Special Weather Statement | PSR | Yuma | 46 min |
| Aug 3, 4:46 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 29 min |
| Aug 3, 4:49 PM MST | Special Weather Statement | PSR | Maricopa | 41 min |
| Aug 3, 4:55 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Aug 3, 4:56 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 34 min |
| Aug 3, 4:58 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 32 min |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.